June  2014, 7(3): 463-482. doi: 10.3934/dcdss.2014.7.463

The LWR traffic model at a junction with multibuffers

1. 

Dipartimento di Matematica e Applicazioni, Via R. Cozzi 55, 20125 Milano, Italy

Received  May 2013 Revised  July 2013 Published  January 2014

We consider the Lighthill-Whitham-Richards traffic flow model on a network composed by a single junction $J$ with $n$ incoming roads, $m$ outgoing roads and $m$ buffers, one for each outgoing road. We introduce a concept solution at $J$, which is compared with that proposed in [14]. Finally we study the Cauchy problem and, in the special case of $n \le 2$ and $m \le 2$, we prove existence of solutions to the Cauchy problem, via the wave-front tracking method.
Citation: Mauro Garavello. The LWR traffic model at a junction with multibuffers. Discrete and Continuous Dynamical Systems - S, 2014, 7 (3) : 463-482. doi: 10.3934/dcdss.2014.7.463
References:
[1]

A. Aw and M. Rascle, Resurrection of "second order'' models of traffic flow, SIAM J. Appl. Math., 60 (2000), 916-938 (electronic). doi: 10.1137/S0036139997332099.

[2]

M. K. Banda, M. Herty and A. Klar, Gas flow in pipeline networks, Netw. Heterog. Media, 1 (2006), 41-56 (electronic). doi: 10.3934/nhm.2006.1.41.

[3]

S. Blandin, D. Work, P. Goatin, B. Piccoli and A. Bayen, A general phase transition model for vehicular traffic, SIAM J. Appl. Math., 71 (2011), 107-127. doi: 10.1137/090754467.

[4]

A. Bressan, Hyperbolic Systems of Conservation Laws. The One-Dimensional Cauchy Problem, Oxford Lecture Series in Mathematics and its Applications, 20, Oxford University Press, Oxford, 2000.

[5]

G. M. Coclite, M. Garavello and B. Piccoli, Traffic flow on a road network, SIAM J. Math. Anal., 36 (2005), 1862-1886 (electronic). doi: 10.1137/S0036141004402683.

[6]

R. M. Colombo, Hyperbolic phase transitions in traffic flow, SIAM J. Appl. Math., 63 (2002), 708-721 (electronic). doi: 10.1137/S0036139901393184.

[7]

R. M. Colombo, P. Goatin and B. Piccoli, Road networks with phase transitions, J. Hyperbolic Differ. Equ., 7 (2010), 85-106. doi: 10.1142/S0219891610002025.

[8]

R. M. Colombo, F. Marcellini and M. Rascle, A 2-phase traffic model based on a speed bound, SIAM J. Appl. Math., 70 (2010), 2652-2666. doi: 10.1137/090752468.

[9]

C. D'apice, R. Manzo and B. Piccoli, Packet flow on telecommunication networks, SIAM J. Math. Anal., 38 (2006), 717-740 (electronic). doi: 10.1137/050631628.

[10]

M. Garavello and P. Goatin, The Cauchy problem at a node with buffer, Discrete Contin. Dyn. Syst., 32 (2012), 1915-1938. doi: 10.3934/dcds.2012.32.1915.

[11]

M. Garavello and B. Piccoli, Traffic flow on a road network using the Aw-Rascle model, Comm. Partial Differential Equations, 31 (2006), 243-275. doi: 10.1080/03605300500358053.

[12]

M. Garavello and B. Piccoli, Traffic Flow on Networks. Conservation Laws Models, AIMS Series on Applied Mathematics, 1, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.

[13]

M. Garavello and B. Piccoli, Conservation laws on complex networks, Ann. H. Poincaré, 26 (2009), 1925-1951. doi: 10.1016/j.anihpc.2009.04.001.

[14]

M. Garavello and B. Piccoli, A multibuffer model for lwr road networks, in Advances in Dynamic Network Modeling in Complex Transportation Systems, (eds., S. V. Ukkusuri and K. Ozbay), Complex Networks and Dynamic Systems, 2, Springer New York, 2013, 143-161. doi: 10.1007/978-1-4614-6243-9_6.

[15]

P. Goatin, The Aw-Rascle vehicular traffic flow model with phase transitions, Math. Comput. Modelling, 44 (2006), 287-303. doi: 10.1016/j.mcm.2006.01.016.

[16]

S. Göttlich, M. Herty and A. Klar, Modelling and optimization of supply chains on complex networks, Commun. Math. Sci., 4 (2006), 315-330. doi: 10.4310/CMS.2006.v4.n2.a3.

[17]

M. Herty, A. Klar and B. Piccoli, Existence of solutions for supply chain models based on partial differential equations, SIAM J. Math. Anal., 39 (2007), 160-173. doi: 10.1137/060659478.

[18]

M. Herty, J.-P. Lebacque and S. Moutari, A novel model for intersections of vehicular traffic flow, Netw. Heterog. Media, 4 (2009), 813-826 (electronic). doi: 10.3934/nhm.2009.4.813.

[19]

M. Herty, S. Moutari and M. Rascle, Optimization criteria for modelling intersections of vehicular traffic flow, Netw. Heterog. Media, 1 (2006), 275-294 (electronic). doi: 10.3934/nhm.2006.1.275.

[20]

M. Herty and M. Rascle, Coupling conditions for a class of second-order models for traffic flow, SIAM J. Math. Anal., 38 (2006), 595-616 (electronic). doi: 10.1137/05062617X.

[21]

H. Holden and N. H. Risebro, Front Tracking for Hyperbolic Vonservation Laws, Applied Mathematical Sciences, 152, Springer-Verlag, New York, 2002. doi: 10.1007/978-3-642-56139-9.

[22]

M. J. Lighthill and G. B. Whitham, On kinematic waves. II. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1955), 317-345. doi: 10.1098/rspa.1955.0089.

[23]

A. Marigo and B. Piccoli, A fluid dynamic model for $T$-junctions, SIAM J. Math. Anal., 39 (2008), 2016-2032. doi: 10.1137/060673060.

[24]

P. I. Richards, Shock waves on the highway, Operations Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

[25]

D. Sun, I. S. Strub and A. M. Bayen, Comparison of the performance of four Eulerian network flow models for strategic air traffic management, Netw. Heterog. Media, 2 (2007), 569-595 (electronic). doi: 10.3934/nhm.2007.2.569.

[26]

H. M. Zhang, A non-equilibrium traffic model devoid of gas-like behavior, Transportation Research Part B, 236 (2002), 275-290. doi: 10.1016/S0191-2615(00)00050-3.

show all references

References:
[1]

A. Aw and M. Rascle, Resurrection of "second order'' models of traffic flow, SIAM J. Appl. Math., 60 (2000), 916-938 (electronic). doi: 10.1137/S0036139997332099.

[2]

M. K. Banda, M. Herty and A. Klar, Gas flow in pipeline networks, Netw. Heterog. Media, 1 (2006), 41-56 (electronic). doi: 10.3934/nhm.2006.1.41.

[3]

S. Blandin, D. Work, P. Goatin, B. Piccoli and A. Bayen, A general phase transition model for vehicular traffic, SIAM J. Appl. Math., 71 (2011), 107-127. doi: 10.1137/090754467.

[4]

A. Bressan, Hyperbolic Systems of Conservation Laws. The One-Dimensional Cauchy Problem, Oxford Lecture Series in Mathematics and its Applications, 20, Oxford University Press, Oxford, 2000.

[5]

G. M. Coclite, M. Garavello and B. Piccoli, Traffic flow on a road network, SIAM J. Math. Anal., 36 (2005), 1862-1886 (electronic). doi: 10.1137/S0036141004402683.

[6]

R. M. Colombo, Hyperbolic phase transitions in traffic flow, SIAM J. Appl. Math., 63 (2002), 708-721 (electronic). doi: 10.1137/S0036139901393184.

[7]

R. M. Colombo, P. Goatin and B. Piccoli, Road networks with phase transitions, J. Hyperbolic Differ. Equ., 7 (2010), 85-106. doi: 10.1142/S0219891610002025.

[8]

R. M. Colombo, F. Marcellini and M. Rascle, A 2-phase traffic model based on a speed bound, SIAM J. Appl. Math., 70 (2010), 2652-2666. doi: 10.1137/090752468.

[9]

C. D'apice, R. Manzo and B. Piccoli, Packet flow on telecommunication networks, SIAM J. Math. Anal., 38 (2006), 717-740 (electronic). doi: 10.1137/050631628.

[10]

M. Garavello and P. Goatin, The Cauchy problem at a node with buffer, Discrete Contin. Dyn. Syst., 32 (2012), 1915-1938. doi: 10.3934/dcds.2012.32.1915.

[11]

M. Garavello and B. Piccoli, Traffic flow on a road network using the Aw-Rascle model, Comm. Partial Differential Equations, 31 (2006), 243-275. doi: 10.1080/03605300500358053.

[12]

M. Garavello and B. Piccoli, Traffic Flow on Networks. Conservation Laws Models, AIMS Series on Applied Mathematics, 1, American Institute of Mathematical Sciences (AIMS), Springfield, MO, 2006.

[13]

M. Garavello and B. Piccoli, Conservation laws on complex networks, Ann. H. Poincaré, 26 (2009), 1925-1951. doi: 10.1016/j.anihpc.2009.04.001.

[14]

M. Garavello and B. Piccoli, A multibuffer model for lwr road networks, in Advances in Dynamic Network Modeling in Complex Transportation Systems, (eds., S. V. Ukkusuri and K. Ozbay), Complex Networks and Dynamic Systems, 2, Springer New York, 2013, 143-161. doi: 10.1007/978-1-4614-6243-9_6.

[15]

P. Goatin, The Aw-Rascle vehicular traffic flow model with phase transitions, Math. Comput. Modelling, 44 (2006), 287-303. doi: 10.1016/j.mcm.2006.01.016.

[16]

S. Göttlich, M. Herty and A. Klar, Modelling and optimization of supply chains on complex networks, Commun. Math. Sci., 4 (2006), 315-330. doi: 10.4310/CMS.2006.v4.n2.a3.

[17]

M. Herty, A. Klar and B. Piccoli, Existence of solutions for supply chain models based on partial differential equations, SIAM J. Math. Anal., 39 (2007), 160-173. doi: 10.1137/060659478.

[18]

M. Herty, J.-P. Lebacque and S. Moutari, A novel model for intersections of vehicular traffic flow, Netw. Heterog. Media, 4 (2009), 813-826 (electronic). doi: 10.3934/nhm.2009.4.813.

[19]

M. Herty, S. Moutari and M. Rascle, Optimization criteria for modelling intersections of vehicular traffic flow, Netw. Heterog. Media, 1 (2006), 275-294 (electronic). doi: 10.3934/nhm.2006.1.275.

[20]

M. Herty and M. Rascle, Coupling conditions for a class of second-order models for traffic flow, SIAM J. Math. Anal., 38 (2006), 595-616 (electronic). doi: 10.1137/05062617X.

[21]

H. Holden and N. H. Risebro, Front Tracking for Hyperbolic Vonservation Laws, Applied Mathematical Sciences, 152, Springer-Verlag, New York, 2002. doi: 10.1007/978-3-642-56139-9.

[22]

M. J. Lighthill and G. B. Whitham, On kinematic waves. II. A theory of traffic flow on long crowded roads, Proc. Roy. Soc. London. Ser. A., 229 (1955), 317-345. doi: 10.1098/rspa.1955.0089.

[23]

A. Marigo and B. Piccoli, A fluid dynamic model for $T$-junctions, SIAM J. Math. Anal., 39 (2008), 2016-2032. doi: 10.1137/060673060.

[24]

P. I. Richards, Shock waves on the highway, Operations Res., 4 (1956), 42-51. doi: 10.1287/opre.4.1.42.

[25]

D. Sun, I. S. Strub and A. M. Bayen, Comparison of the performance of four Eulerian network flow models for strategic air traffic management, Netw. Heterog. Media, 2 (2007), 569-595 (electronic). doi: 10.3934/nhm.2007.2.569.

[26]

H. M. Zhang, A non-equilibrium traffic model devoid of gas-like behavior, Transportation Research Part B, 236 (2002), 275-290. doi: 10.1016/S0191-2615(00)00050-3.

[1]

Raimund Bürger, Christophe Chalons, Rafael Ordoñez, Luis Miguel Villada. A multiclass Lighthill-Whitham-Richards traffic model with a discontinuous velocity function. Networks and Heterogeneous Media, 2021, 16 (2) : 187-219. doi: 10.3934/nhm.2021004

[2]

Helge Holden, Nils Henrik Risebro. Follow-the-Leader models can be viewed as a numerical approximation to the Lighthill-Whitham-Richards model for traffic flow. Networks and Heterogeneous Media, 2018, 13 (3) : 409-421. doi: 10.3934/nhm.2018018

[3]

Guillaume Costeseque, Jean-Patrick Lebacque. Discussion about traffic junction modelling: Conservation laws VS Hamilton-Jacobi equations. Discrete and Continuous Dynamical Systems - S, 2014, 7 (3) : 411-433. doi: 10.3934/dcdss.2014.7.411

[4]

Mauro Garavello, Francesca Marcellini. The Riemann Problem at a Junction for a Phase Transition Traffic Model. Discrete and Continuous Dynamical Systems, 2017, 37 (10) : 5191-5209. doi: 10.3934/dcds.2017225

[5]

Wen Shen. Traveling waves for conservation laws with nonlocal flux for traffic flow on rough roads. Networks and Heterogeneous Media, 2019, 14 (4) : 709-732. doi: 10.3934/nhm.2019028

[6]

Nicolas Forcadel, Wilfredo Salazar, Mamdouh Zaydan. Specified homogenization of a discrete traffic model leading to an effective junction condition. Communications on Pure and Applied Analysis, 2018, 17 (5) : 2173-2206. doi: 10.3934/cpaa.2018104

[7]

Mapundi K. Banda, Michael Herty. Numerical discretization of stabilization problems with boundary controls for systems of hyperbolic conservation laws. Mathematical Control and Related Fields, 2013, 3 (2) : 121-142. doi: 10.3934/mcrf.2013.3.121

[8]

Yu Zhang, Yanyan Zhang. Riemann problems for a class of coupled hyperbolic systems of conservation laws with a source term. Communications on Pure and Applied Analysis, 2019, 18 (3) : 1523-1545. doi: 10.3934/cpaa.2019073

[9]

Alberto Bressan, Fang Yu. Continuous Riemann solvers for traffic flow at a junction. Discrete and Continuous Dynamical Systems, 2015, 35 (9) : 4149-4171. doi: 10.3934/dcds.2015.35.4149

[10]

Avner Friedman. Conservation laws in mathematical biology. Discrete and Continuous Dynamical Systems, 2012, 32 (9) : 3081-3097. doi: 10.3934/dcds.2012.32.3081

[11]

Mauro Garavello. A review of conservation laws on networks. Networks and Heterogeneous Media, 2010, 5 (3) : 565-581. doi: 10.3934/nhm.2010.5.565

[12]

Len G. Margolin, Roy S. Baty. Conservation laws in discrete geometry. Journal of Geometric Mechanics, 2019, 11 (2) : 187-203. doi: 10.3934/jgm.2019010

[13]

Mauro Garavello, Roberto Natalini, Benedetto Piccoli, Andrea Terracina. Conservation laws with discontinuous flux. Networks and Heterogeneous Media, 2007, 2 (1) : 159-179. doi: 10.3934/nhm.2007.2.159

[14]

Leo G. Rebholz, Dehua Wang, Zhian Wang, Camille Zerfas, Kun Zhao. Initial boundary value problems for a system of parabolic conservation laws arising from chemotaxis in multi-dimensions. Discrete and Continuous Dynamical Systems, 2019, 39 (7) : 3789-3838. doi: 10.3934/dcds.2019154

[15]

Wen-Xiu Ma. Conservation laws by symmetries and adjoint symmetries. Discrete and Continuous Dynamical Systems - S, 2018, 11 (4) : 707-721. doi: 10.3934/dcdss.2018044

[16]

Tai-Ping Liu, Shih-Hsien Yu. Hyperbolic conservation laws and dynamic systems. Discrete and Continuous Dynamical Systems, 2000, 6 (1) : 143-145. doi: 10.3934/dcds.2000.6.143

[17]

Yanbo Hu, Wancheng Sheng. The Riemann problem of conservation laws in magnetogasdynamics. Communications on Pure and Applied Analysis, 2013, 12 (2) : 755-769. doi: 10.3934/cpaa.2013.12.755

[18]

Stefano Bianchini, Elio Marconi. On the concentration of entropy for scalar conservation laws. Discrete and Continuous Dynamical Systems - S, 2016, 9 (1) : 73-88. doi: 10.3934/dcdss.2016.9.73

[19]

Christophe Prieur. Control of systems of conservation laws with boundary errors. Networks and Heterogeneous Media, 2009, 4 (2) : 393-407. doi: 10.3934/nhm.2009.4.393

[20]

Alberto Bressan, Marta Lewicka. A uniqueness condition for hyperbolic systems of conservation laws. Discrete and Continuous Dynamical Systems, 2000, 6 (3) : 673-682. doi: 10.3934/dcds.2000.6.673

2020 Impact Factor: 2.425

Metrics

  • PDF downloads (72)
  • HTML views (0)
  • Cited by (1)

Other articles
by authors

[Back to Top]